back < 1 - 2 - 3 - 4 >
Q. I am 7.5 weeks pregnant with my second child. I spotted a little at about six weeks. I had an ultrasound and blood taken and everything was fine. The doctor said my HCG was doing fine, but my progesterone was a little low. My level was 10.9 and he said he would like to see it near 15. He then put me on Prometrium twice a day. Everything I've read so far says that your progesterone drops when the pregnancy is no good and is about to fail. Am I just holding on to a pregnancy that is going to fail when I stop taking Prometrium?
A. Low levels of progesterone could be a precursor to miscarriage. Miscarriage can occur for a number of reasons, such as an abnormality in the development of the fetus, failure for egg implantation to stick or poor development of the uterine lining. Women who don't produce enough progesterone in early pregnancy don't develop the thick, nutrient-filled bed in the uterine lining that makes the conditions right for egg implantation. On the chance this is your case, your doctor has prescribed Prometrium to enhance that uterine lining, giving better odds for keeping the pregnancy. If the pregnancy has other problems, such as fetal developmental problems, it will end in miscarriage with or without a progesterone supplement. If egg implantation is successful, the fetus will start producing its own progesterone between eight and 12 weeks. At that point, you won't need the supplement anymore.
Q. I miscarried at eight weeks and was prescribed Mifepristone to ensure everything was expelled. It’s been 10 weeks and I am still bleeding. I tried the pill with no change. My doctor wants me to stop taking the pill and wait for my period to come. My doctor says it's "just hormones," but I think 2 1/2 months of nonstop bleeding is a long time. Could something be wrong? How long is too long to bleed after a miscarriage?
A. Mifepristone, also known as the Abortion Pill, blocks the hormone progesterone. Because this hormone is blocked, the uterine lining sheds, the cervix softens and bleeding occurs to expel a pregnancy. The amount of bleeding when using the Abortion Pill is greater than with surgical abortion. Bleeding after a D&C usually tapers off between two and four weeks. It's possible that your bleeding is prolonged because the drug may still be lingering in your system and is still blocking progesterone production. If your bleeding doesn't taper off by three months, you should see your doctor again or get a second opinion on what the problem may be.
Back to Top
Q. I am five weeks pregnant. I've had three miscarriages in the past one and a half years (one at seven weeks, one at 10 weeks and one at six weeks.) I've been diagnosed with Anticardiolipin Antibody Syndrome and a non-functioning pituitary tumor (4mm micradenoma). I am taking progesterone and a low-dose aspirin for this pregnancy. Does having these two conditions mean I will not be able to maintain a pregnancy?
A. Note: Anticardiolipin Syndrome (APS) is characterized by recurrent vein or artery clots, recurrent miscarriage and a reduction of platelets in the blood. APS can be either primary or secondary to other diseases, such as lupus.
Pregnant women who have APS are at increased risk for miscarriage and fetal growth retardation. Your non-functioning pituitary tumor (which produces no hormones that may adversely affect the body) should not affect your pregnancy at all. With close medical attention you might be able to carry a pregnancy to term. If your current pregnancy fails, future pregnancies may not be possible without the intervention of a doctor who specializes in APS.
Q. Two weeks after my miscarriage I suffered from stomach pain in the lower part of my right-hand side. The pain is like a sudden cramp and then disappears and comes back later with back pain. I can't even walk straight. Is this normal?
A. This kind of pain doesn't sound normal. Immediately after a miscarriage and/or a D and C, you may have sharp cramping and pain, but pain two weeks later could indicate an infection. You should contact your OB/GYN ASAP to check it out.
Back to Top
Q. I went for an ultrasound last week and the technician was very rough with the vaginal ultrasound. The probe hit the walls of my uterus several times and I screamed a few times from the pain. There was a heartbeat, but two days later I was bleeding and we found out soon after that the heartbeat stopped. Is it possible for an ultrasound to cause a miscarriage?
A. Miscarriage is your body's way of dealing with a baby that was not growing normally. It can be caused by a developmental defect, health problems in the mother, smoking, drinking alcohol or drug abuse. Having sex, exercising, working, suffering a minor fall or having a vaginal ultrasound should not cause miscarriage. In early pregnancy your cervix can become engorged with blood and sensitive to the touch – that's probably why you had considerable discomfort during the ultrasound. Some women have a much more sensitive cervix than others.
Q. I am currently 11 weeks and five days pregnant. I have been feeling just fine, all the pregnancy symptoms that come with the territory. I miscarried in June and then got pregnant right away, so I am more nervous than ever. I've had to have progesterone shots for the last month since my levels were a little low. The last time they checked, those levels had gone up. Then my HCG levels dropped from 79,000 to 71,000. Four days later they dropped to 68,000. Two days later they dropped to 60,000. I had blood work again today to see where they are. Does this mean miscarriage again, or is it normal for them to drop and level off? I had an ultrasound done a couple of days ago and all was fine with that. Everything looked great – heartbeat, legs, arms, face, the whole works. I am just in need of some solid answers.
A. Human Chorionic Gonadotropin, or HCG, is a hormone produced by the placenta during pregnancy. During a normal pregnancy, the HCG levels will steadily rise in early pregnancy. Generally, these levels should double every two to three days in the first trimester. If the HCG levels do not double every few days in early pregnancy, it could be an indicator of fetal death or low progesterone. Low progesterone can be treated with injections or vaginal suppositories to help beef up the uterine lining and sustain the pregnancy. Between eight and 10 weeks, the levels will peak and then decline until delivery.
For your stage of pregnancy, dropping HCG levels are perfectly normal. I don't think you have anything to worry about.
See the chart below for HCG levels for a normal,
Back to Top
Q. I'm 10 weeks pregnant with my third child and I've also had two previous miscarriages. I know it sounds crazy, but is it possible for the fetus to fall out while straining during a painful bowel movement? The pushing is similar to when you go into labor and I feel pain in my stomach, which made me wonder.
A. It is true that the pushing you do during labor and delivery feels similar to the pushing of a large bowel movement. In fact, I remember my delivering nurse telling me to push out, through my rectum, as if I were passing a big B.M. But, during childbirth your cervix is fully dilated, the uterus is contracting strongly and the baby is full-size and ready to come out. I don't think you need to worry about pushing out the baby during a B.M. The only thing that you may push out, if you strain too hard, is hemorrhoids!
Q. I had my period a week after I started to have terrible pain on my left side. My first instinct was "cyst." That night I had painful intercourse and the next day I was bleeding. It first started out brown and then turned bright red, like a normal period. Besides that one time I didn't have intercourse after I had my period. By the following week, I was so tired, worn out and in so much pain from my side that I finally decided to go to the doctor. They tested my blood and it came out positive for pregnancy. The doctor immediately sent me to the ER thinking it was a tubal pregnancy. After confirming the HCG levels, which were about 800, they performed an ultrasound externally and internally and found absolutely nothing, except a 5cm cyst on my ovary. Yesterday, a week later, I took a home pregnancy test and it was still positive. The doctor suggested a very early pregnancy or a miscarriage. What is going on here?
-Anonymous, North Carolina
A. Although I'm no medical expert, I think I agree with your doctor on this one. Your ovarian cyst and elevated HCG levels are probably not related. If the bleeding has ceased, the pregnancy may still have a chance to develop. If you haven't miscarried I think you should question your doctor about what treatment and/or medications you will have for the cyst and if that will affect the pregnancy.
Back to Top
Q. I'm currently six weeks pregnant, have had one previous miscarriage at four weeks, and two healthy children. I have been checking my cervix for the last nine months and know it pretty well. During my miscarriage I noticed it was really open through the entire time I was miscarrying. With this pregnancy I noticed it was closed in the beginning and now it's slightly open. After two vaginal births will my cervix never fully close and always feel slightly open? My cervix also feels hard and low. At my first doctor's appointment, he said my cervix was "a little blue."
A. After even one vaginal birth, the cervix will never fully close as it once did. The cervix takes on a "multiparous" look. That can only be described as a fish-like mouth. However, this does not occur if you've had a C-section.
For your stage of a third pregnancy, I think your cervix is behaving normally. (See the other "cervical changes" question for more details.)
back < 1 - 2 - 3 - 4 >